Texas, 2005

Hail in Texas, May 14, 2005

May 14, 2005 · NWS MAF · 3 events in 2 counties and zones

Scattered thunderstorms developed over the Davis Mountains, Big Bend, and Trans Pecos regions of west Texas during the afternoon and evening of the 14th. Some storms became severe and produced hail to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms developed over the Davis Mountains, Big Bend, and Trans Pecos regions of west Texas during the afternoon and evening of the 14th. Some storms became severe and produced hail to the size of golfballs. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 2:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 14, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 14 2005

...SEVERE THUNDERSTORM WATCH BOX # 278 IN EFFECT UNTIL 10 CDT (9 PM MDT)...

.SHORT TERM...
14/19Z METAR AND RAWS DATA INDICATE THE COLD FRONT HAS PUSHED SOUTH
OF THE RIO GRANDE AND WEST OF CULBERSON COUNTY. STRATUS OVER THE
PLAINS AND GUADALUPE MOUNTAINS HAS BEEN SLOW TO THIN...BUT THE
LATEST VISIBLE SATELLITE LOOP SHOWS THIS IS UNDERWAY. KMAF 88D RADAR
IS ALSO SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
PECOS RIVER.

THE FOCUS OF THE SHORT TERM FORECAST WILL BE THE CHANCE FOR SEVERE
THUNDERSTORMS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO
THIS AFTERNOON AND EVENING. SPC CURRENTLY HAS THE SLIGHT RISK AREA
OVER MOST OF THE SOUTHEAST NEW MEXICO PLAINS...FAR WESTERN PERMIAN
BASIN...TRANS PECOS AND EASTERN FOOTHILLS OF THE DAVIS MOUNTAINS.
BELIEVE THERE WILL BE A DECENT CHANCE OF SEVERE STORMS OVER THE
REMAINDER OF THE DAVIS MOUNTAINS AND ALL OF THE BIG BEND REGION WITH
HEFTY CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES...SO WE HAVE
INCLUDED A MENTION OF SEVERE STORMS OVER THIS REGION IN THE UPCOMING
FORECAST. THE BULK OF THE INHERITED FORECAST IS IN GOOD SHAPE AND
FEW CHANGES WERE MADE. WE DID INCREASE POPS SLIGHTLY FOR MOST AREAS
ALONG AND WEST OF THE PECOS RIVER.

.LONG TERM...
NOT PLANNING ON MAKING SIGNIFICANT CHANGES TO THE GRIDS THIS FORECAST
CYCLE. GFS HAS BEEN ADVERTISING SIGNIFICANT PRECIPITATION EVENT SINCE
WEDNESDAY FOR TOMORROW AND ITS RUN TO RUN CONSISTENCY ON POPS HAS ALSO
BEEN CONSISTENT...WHICH IS FAIRLY CLOSE TO GOING FORECAST SUNDAY AND
SUNDAY NIGHT. DID BEEF POPS UP INTO THE LIKELY CATEGORY IN THE
HIGHER TERRAIN OF WEST TEXAS SUNDAY AND IN THE EDDY COUNTY PLAINS
WHERE CONFIDENCE IS HIGHEST. KEPT THE CHANCE POPS GOING SUNDAY
NIGHT...INCREASED THEM A TAD WITH SOME TIMING AND STRENGTH ISSUES BUT
EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS. KEPT A LINGERING
10-20 POP ALL AREAS MONDAY BEHIND THIS SYSTEM AS MOISTURE AND
INSTABILITY WILL BE LEFT BEHIND WITH SOME CONTINUED TIMING
UNCERTAINTY.

THE REST OF THE FORECAST ADVERTISES AN UPPER RIDGE DEVELOPING ACROSS
THE SOUTHWEST UNITED STATES WITH AN UPPER TROUGH TRANSLATING FROM
THE UPPER MISSISSIPPI VALLEY TO THE EAST COAST. THIS APPEARS TO BE
A MAINLY DRY PATTERN AT THIS TIME...IF THE NORTHERN STREAM TROUGH
DOES NOT AMPLIFY ENOUGH TO DRAG THE FRONT THIS FAR SOUTH AND WEST
THROUGH NEXT WEEKEND. THE ASSOCIATED FRONT WILL NEED TO BE WATCHED
THROUGHOUT NEXT WEEK AS IT ATTEMPTS TO MOVE SOUTH.

DID INCLUDE AN ISOLATED POP IN THE HIGHER TERRAIN AND LOWER TRANS PECOS
TUESDAY DUE TO THE MOISTURE AND INSTABILITY STILL HOLDING NEAR A
SURFACE TROUGH BUT KEPT REMAINDER OF THE FORECAST DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  74  58  83 /  20  30  50  20
CARLSBAD NM                58  78  59  87 /  50  60  50  20
DRYDEN TX                  65  80  62  83 /  30  40  50  20
FORT STOCKTON TX           61  78  62  86 /  40  50  50  20
GUADALUPE PASS TX          60  74  56  83 /  40  50  50  10
HOBBS NM                   58  76  59  86 /  50  60  50  20
MARFA TX                   52  75  51  80 /  40  50  50  20
MIDLAND INTL AIRPORT TX    58  74  59  82 /  30  40  50  20
ODESSA TX                  58  76  60  86 /  30  40  50  20
WINK TX                    63  80  62  90 /  40  50  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR ALL OF EXTREME
     SOUTHEAST NEW MEXICO NMZ027>029>33>34
TX...SEVERE THUNDERSTORM WATCH UNTIL FOR THE CENTRAL AND SOUTHERN
     PERMIAN BASIN AND ALL OF EXTREME SOUTHWEST TEXAS UNTIL 10 PM CDT
     FOR TXZ045-050-057>063-067>070-074>075-079>082-258.

&&

06/12
Hazardous weather outlook, May 14, 2:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151834-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS
MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY
NEAR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.  SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF
THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY
AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE
POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS
ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY
SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE
ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE
PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION
IS REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Presidio

When
May 14, 5:30 PM CST to 5:33 PM CST
Where
Presidio County, Shafter
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.800, -104.317

A spotter reported golfball size hail in Shafter. No damage was reported.

Hail, Presidio

When
May 14, 6:35 PM CST to 6:36 PM CST
Where
Presidio County, 2 mi NW of Presidio
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.567, -104.383

Penny size hail was reported along Farm to Market Road 170 just northwest of Presidio.

Hail, Jeff Davis

When
May 14, 10:20 PM CST
Where
Jeff Davis County, 8 mi SE of Valentine
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.500, -104.400

Law enforcement officials reported nickel size hail in southern Jeff Davis County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451170, 5451211, 5451212.